Medication Errors (MEs) in Several Countries: A Systematic Review
The increasing number of reports of Medication Errors (MEs) and the subsequent relevant damage, especially in the medical centres, have become a growing concern for patient safety in recent decades. Patient safety, particularly drug safety, is a major concern and the challenge for healthcare professionals around the world.
Knowing the prevalence of MEs presented descriptively based on existing studies to approach systematic review. In first stages, journals were searched by using the online databases through Science Direct and EBSCO. The search used specific keywords such as ‘medication errors’ and ‘administration errors’. As a result, this study reports about Medication Errors in several countries, including two largest hospital of Isfahan in Iran,
University Teaching Hospital in Korea, Mansoura Teaching University Hospital, two cases reported in Bolak Eldakror Hospital in Egypt and Midnapore Medical College and Hospital in India. Medication Errors can be prevented by various strategies, such as implementing the six rights of medication administrations principle (right patient, right medication, right dosage, right route of administration, right time and right
documentation) and as a control by using a ‘double-check’ or even ‘triple check’ procedures before giving the drug to the patient.
Keywords: Medication Errors (MEs), drug administration, medication administration principles
 Kohn, L. T., Corrigan, J. M., and Donaldson, M. S. (2000). To Err is Human Building a Safer Health System.
 Stelfox, H. T., Palmisani, S., Scurlock, C., et al. (2006). The ‘To Err is Human’ report and the patient safety literature. Quality and Safety in Health Care, vol. 15, no. 3, pp. 174–178.
 Kim, J. and Bates, D. W. (2013). Medication administration errors by nurses: Adherence to guidelines. Journal of Clinical Nursing, vol. 22, no. 3–4, pp. 590–598.
 National Coordinating Council for Medication Error Reporting and Prevention. (2016). About Medication Errors. What is a Medication Error? NCCMERP. Retrieved from http://www.nccmerp.org/about-medication-errors
 Saghafi, F. and Zargarzadeh, A. H. (2014). Medication error detection in two major teaching hospitals: What are the types of errors? Journal of Research in Medical Sciences: The Official Journal of Isfahan University of Medical Sciences, vol. 19, no. 7, pp. 617–623.
 Saleh, A. M., Awadalla, N. J., El-masri, Y. M., et al. (2014). Impacts of nurses’ circadian rhythm sleep disorders, fatigue, and depression on medication administration errors. Egyptian Journal of Chest Disease and Tuberculosis, vol. 63, no. 1, pp. 145–153.
 Alsulami, Z., Choonara, I., and Conroy, S. (2014). Paediatric nurses’ adherence to the double-checking process during medication administration in a children’s hospital: An observational study. Journal of Advanced Nursing, vol. 70, no. 6, pp. 1404–1413.
 Gado, A., Ebeid, B., and Axon, A. (2016). Accidental IV administration of epinephrine instead of midazolam at colonoscopy. Alexandria Journal of Medicine, vol. 52, no. 1, pp. 91–93.
 Hajibabaee, F., Joolaee, S., Peyravi, H., et al. (2014). Medication error reporting in Tehran: A survey. Journal of Nursing Management, vol. 22, no. 3, pp. 304–310.
 Koohestani, H. R. and Baghcheghi, N. (2008). Barriers to the reporting of medication administration errors among nursing students. Australian Journal of Advanced Nursing, vol. 27, no. 1.
 Osborne, J., Blais, K., and Hayes, J. S. (1999). Nurses’ perceptions: When is it a medication error? Journal of Nursing Administration, vol. 29, no. 4, pp. 33–38.
 Berdot, S., Sabatier, B., Gillaizeau, F., et al. (2012). Evaluation of drug administration errors in a teaching hospital. BMC Health Services Research, vol. 12, no. 1.
 Fortescue, E. B., et al. (2003). Prioritizing strategies for preventing medication errors and adverse drug events in pediatric inpatients. Pediatrics, vol. 111, no. 4, pp. 722– 729.
 Ghaleb, N., Abdullah Barber, M., Franklin, B. D., et al. (2009). The incidence and nature of prescribing and medication administration errors in paediatric inpatients. Archives of Disease in Childhood.
 Wakefield, B. J., Wakefield, D. S., and Uden-Holman, T. (2000). Improving medication administration error reporting systems. Why do errors occur? Ambulance Outreach, pp. 16–20.
 Laha, B. and Hazra, A. (2015). Medication error report: Intrathecal administration of labetalol during obstetric anesthesia. Indian Journal of Pharmacology.
 Benjamin, B.-O., et al. (2008). Medication errors and response bias: The tip of the iceberg. The Israel Medical Association Journal, vol. 10, no. 11, pp. 771–774.